Alabama, 2010

Tornado and Hail in Alabama, March 25, 2010

March 25, 2010 · NWS HUN · 6 events in 4 counties and zones

Low topped supercell thunderstorms developed across northwest and north central Alabama ahead of a strong cold front and beneath a pronounced southwesterly upper level jet stream and dry slot. Despite low instability, strong low and deep layer wind shear provided an environment adequate for meso-cyclone development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Low topped supercell thunderstorms developed across northwest and north central Alabama ahead of a strong cold front and beneath a pronounced southwesterly upper level jet stream and dry slot. Despite low instability, strong low and deep layer wind shear provided an environment adequate for meso-cyclone development. Two of the supercells exhibited strong rotation that tracked through Morgan and Cullman Counties producing large hail and one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 25, 1:30 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 25, 1:30 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
230 PM CDT THU MAR 25 2010

.DISCUSSION...
WE HAVE POTENTIALLY ACTIVE WEATHER OVER THE NEXT FEW HOURS IN
ADVANCE OF A FAIRLY STRONG APPROACHING COLD FRONT. THIS WILL BE JUST
THE FIRST OF TWO TO AFFECT THE AREA OVER THE NEXT FEW DAYS.

SHORT TERM (NOW THROUGH SATURDAY)...
LET'S START WITH THE MESOSCALE AND IMMEDIATE SHORT TERM. WE HAVE
BEEN TRACKING A CLEARING ZONE ALL DAY TO THE WEST. CLOUDS AND
SHRA/TSRA ARE STARTING TO FILL INTO THAT CLEARING ZONE IN MULTIPLE
BANDS. LOCALLY...LIGHT RAIN CONTINUES WITH CLOUDY AND DREARY
CONDITIONS. TEMPS HAVE YET TO REALLY RISE A WHOLE LOT...BUT THAT
SHOULD CHANGE IN THE NEXT FEW HOURS. BETTER INSTABILITY SHOULD KEEP
THOSE SHRA/TSRA GOING INTO AT LEAST THE WRN HALF OF THE AREA...AND
SVR TSTMS ARE POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT.

BY THE START OF THE FORECAST PERIOD (00Z TONIGHT)...THE COMBINATION
OF ADDED STABILITY OVER NERN AL...AND SUNSET...SHOULD ALLOW FOR A
QUICK WEAKENING OF STORMS...AND PROBABLY THE THUNDER THREAT IS OVER
BY 03Z. HOWEVER...UPPER ENERGY WILL BE LINGERING BEHIND THE SYSTEM
AND THE DRYING NRLY WIND PUSH LAGS BEHIND...SO SOME REMNANT SHRA ARE
POSSIBLE THROUGH THE REMAINDER OF THE NIGHT...ESPECIALLY THE FURTHER
NORTH AND EAST YOU GO. TEMPS DO DROP OFF NICELY ONCE THE NRLY WIND
SET IN...AND WE SHOULD SEE TEMPS IN THE LOW/MID 40S BY DAYBREAK.

SKIES SHOULD CLEAR BY MIDDAY ON FRIDAY...BUT COLD ADVECTION WILL BE
ONGOING. LOOKING UPSTREAM...TEMPS ARE IN THE MID/UPPER 50S TODAY AND
THAT SEEMS PRETTY REASONABLE TO EXPECT HERE TOMORROW. A DECENT
NORTHERLY BREEZE WILL MAKE IT FEEL EVEN A LITTLE CHILLIER. WINDS
WILL START TO DIE DOWN ON FRIDAY NIGHT AS HIGH PRESSURE TRIES TO
WEDGE IN OVER THE NERN STATES. WITH CLEAR SKIES CONTINUING...LOWS
SHOULD DROP WELL INTO THE 30S...AND I CANNOT COMPLETELY RULE OUT A
LIGHT FREEZE IN THE TYPICALLY COLDEST SPOTS.

UPPER RIDGING AND FAIRLY ROBUST SRLY RETURN FLOW SHOULD ALLOW FOR A
NICE TEMPERATURE RECOVERY SATURDAY UNDER MOSTLY SUNNY SKIES. HIGHS
ARE LIKELY TO REACH INTO THE MID/UPPER 60S.

EXTENDED (SATURDAY NIGHT THROUGH NEXT THURSDAY)...
THE WEEKEND IS WHAT I WILL CALL A 50/50 WEEKEND. AS NICE AS SATURDAY
WILL BE...SUNDAY WILL BE FAIRLY CRUMMY. RAIN AND STORMS WILL QUICKLY
SPREAD IN SATURDAY NIGHT. IT IS WORTH NOTING THAT THE GFS ENSEMBLES
ARE FASTER THAN THE OPERATIONAL IN BRINGING THE RAIN INTO THE
AREA...WHICH WAS ALSO THE CASE EARLY THIS MORNING. SO THAT LEADS ME
TO ERR ON THE SIDE OF CAUTION...BY CARRYING HIGHER POPS AND AN
EARLIER ONSET.

RAIN AND STORMS WILL CONTINUE INTO AND THROUGH SUNDAY. OBVIOUSLY
GIVEN WHERE WE ARE TODAY...THOUGHTS IMMEDIATELY TURN TOWARD SEVERE
WEATHER. I AM NOT AS IMPRESSED WITH THE SUNDAY SYSTEM AS THE ONE
TODAY. SUNDAY'S SYSTEM IS WEAKENING AS IT MOVES THROUGH...AND
MOISTURE RETURN ALSO DOES NOT LOOK AS ROBUST...SO ALTHOUGH STRONG
STORMS CANNOT BE RULED OUT...RIGHT NOW SVR THREAT LOOKS LOW HERE.
SCATTERED SHOWERS WILL LINGER SUNDAY NIGHT (AGAIN) AS TEMPERATURES
COOL BEHIND THE FRONT.

MODEL MADNESS CONTINUES FOR NEXT WEEK. THE GFS...AFTER DROPPING
YESTERDAY'S IDEA OF A RANDOM CUTOFF UPPER LOW...HAS DECIDED TO GO
BACK TO IT AGAIN. THAT IDEA WILL CONTINUE TO BE DISCARDED UNLESS IT
STARTS SHOWING UP CONSISTENTLY. THROWING THAT OUT...THE CONSENSUS IS
FOR THE STRONGEST UPPER RIDGE I HAVE SEEN AROUND HERE IN QUITE SOME
TIME TO BUILD ACROSS THE REGION AS A STRONG TROUGH DIGS IN THE WEST
AND THE WEEKEND SYSTEM LIFTS INTO THE NRN ATLANTIC. NO PRECIP IS
THUS EXPECTED...AND WE MAY FINALLY BREAK THAT SUB-75 DEGREE STREAK
BY NEXT THURSDAY...NO FOOLING.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    44  57  37  68  52 /  50   0   0   0  60
SHOALS        43  58  35  69  53 /  40   0   0   0  70
VINEMONT      43  54  36  67  51 /  50   0   0   0  60
FAYETTEVILLE  43  55  33  65  51 /  60   0   0   0  60
ALBERTVILLE   47  55  36  67  52 /  60   0   0   0  50
FORT PAYNE    46  53  34  66  51 /  60   0   0   0  50
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JE/23
Hazardous weather outlook, Mar 25, 1:35 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
235 PM CDT THU MAR 25 2010

ALZ001>010-016-TNZ076-096-097-260300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
235 PM CDT THU MAR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ACROSS NORTHERN MISSISSIPPI AND WESTERN TENNESSEE
WILL CONTINUE TO ADVANCE EAST THROUGH THE AFTERNOON AND EARLY
EVENING HOURS AHEAD OF A COLD FRONT. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...ESPECIALLY FOR AREAS ALONG AND WEST OF I-65. THE
PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...HOWEVER AN
ISOLATED TORNADO CANNOT BE RULED OUT. APPROXIMATE TIMING FOR
THUNDERSTORMS AND POTENTIAL SEVERE WEATHER WILL BE THROUGH 6 PM IN
NORTHWEST ALABAMA...BETWEEN 4 PM AND 7 PM AROUND THE INTERSTATE 65
CORRIDOR....AND 6 PM TO 8 PM FOR NORTHEAST ALABAMA AND SOUTHERN
MIDDLE TENNESSEE. LOCATIONS WEST OF INTERSTATE 65 CONTINUE TO HAVE
A HIGHER THREAT FOR SEVERE WEATHER THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO EXIT THE AREA WEST-TO-EAST BY EARLY
THIS EVENING...AND THE SEVERE WEATHER THREAT WILL DIMINISH AS THE
COLD FRONT MOVES EASTWARD ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ANOTHER AREA OF LOW PRESSURE WILL MOVE INTO THE REGION SATURDAY
NIGHT AND SUNDAY...CREATING A CHANCE FOR SHOWERS AND THUNDERSTORMS.
SOME OF THE THUNDERSTORMS DURING THIS PERIOD COULD BECOME
STRONG...CAPABLE OF PRODUCING GUSTY WINDS AND HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUESTED THIS AFTERNOON.

KDW/DJN

In the hours before

Special weather statement, Mar 25, 2:41 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
341 PM CDT THU MAR 25 2010

ALZ001-002-252115-
COLBERT-LAUDERDALE-
341 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST COLBERT AND LAUDERDALE
COUNTIES UNTIL 415 PM CDT...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MALONE...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHEROKEE.
  BARTON.
  WRIGHT.
  OAKLAND.
  UNDERWOOD-PETERSVILLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3471 8812 3474 8812 3481 8811 3491 8799
      3491 8775 3488 8760 3469 8797 3467 8813
      3470 8813
TIME...MOT...LOC 2041Z 227DEG 30KT 3473 8805

DJN
Special weather statement, Mar 25, 2:58 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 PM CDT THU MAR 25 2010

ALZ003-004-252130-
FRANKLIN-LAWRENCE-
358 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND WESTERN LAWRENCE
COUNTIES UNTIL 430 PM CDT...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DUKETON...OR 9 MILES SOUTHWEST OF
RUSSELLVILLE...MOVING NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RUSSELLVILLE.
  PLEASANT RIDGE.
  NEWBURG...THARPTOWN.
  MT HOPE.
  HATTON...NE SMITH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3432 8783 3445 8791 3457 8766 3457 8752
      3465 8748 3465 8745 3468 8744 3470 8738
      3436 8739 3431 8770
TIME...MOT...LOC 2058Z 244DEG 35KT 3441 8777

DJN
Special weather statement, Mar 25, 3:23 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
423 PM CDT THU MAR 25 2010

ALZ001-002-252200-
COLBERT-LAUDERDALE-
423 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 500 PM CDT...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WRIGHT...OR 12 MILES NORTHEAST OF IUKA...
MOVING NORTHEAST AT 40 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  THREET...CLOVERDALE.
  ZIP CITY.
  GREEN HILL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3501 8741 3472 8810 3489 8810 3501 8814
TIME...MOT...LOC 2123Z 235DEG 35KT 3491 8797
Special weather statement, Mar 25, 3:43 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
443 PM CDT THU MAR 25 2010

ALZ002-003-252215-
COLBERT-FRANKLIN-
443 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLBERT AND FRANKLIN
COUNTIES UNTIL 515 PM CDT...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HALLTOWN...OR 7 MILES NORTHEAST OF RED
BAY...MOVING NORTHEAST AT 45 MPH.

PEA TO PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS
ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELGREEN.
  CROOKED OAK...POSEY LOOP.
  NEW BETHEL...PLEASANT RIDGE.
  COLBERT HEIGHTS...LITTLEVILLE.
  SPRING VALLEY...WHITEOAK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3460 8802 3469 8782 3466 8748 3449 8769
      3441 8806 3448 8810
TIME...MOT...LOC 2142Z 240DEG 43KT 3451 8798

DJN

The radar

The Columbus AFB radar (KGWX), 124 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Lauderdale

When
March 25, 3:50 PM CST to 3:55 PM CST
Where
Lauderdale County, 0.57 mi W of Jacksonburg
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.880, -87.680

Quarter sized hail in the Oak Hill subdivision was reported north of Florence.

Tornado, Morgan

When
March 25, 4:40 PM CST to 4:50 PM CST
Where
Morgan County, 1.1 mi NW of Penn to 0.98 mi W of Massey
Rating
EF1
Path length
2.86 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.360, -87.085

An EF-1 tornado touched down just inside southwest Morgan county, west of Massey. This tornado tracked east northeast along a 3 mile path before dissipating. Initial damage was seen off of Holladay road and CR 55, where a mobile home was flipped upside down and several surrounding large trees were snapped near their base. Additional damage occurred along Summerford road between Tanner road and CR 55. A small barn was completed destroyed and two chicken houses sustained significant loss roof and siding panels. Just to the east of this location at Safe-T-Shelter, off of CR 55, a portion of the roof was completely lifted off one of their warehouses as the front of the facility collapsed on itself.

Hail, Cullman

When
March 25, 5:08 PM CST to 5:13 PM CST
Where
Cullman County, Battleground
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.300, -87.000

One inch hail was reported in Battleground.

Funnel Cloud, Cullman

When
March 25, 5:35 PM CST
Where
Cullman County, 0.57 mi E of Mt View
Reported by
NWS Storm Survey
Coordinates
34.250, -86.770

A funnel cloud was reported 5 miles west of Fairview.

Hail, Marshall

When
March 25, 6:56 PM CST to 7:01 PM CST
Where
Marshall County, 0.93 mi E of North Arab
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.350, -86.504

Nickel size hail was reported near Eddy.

Funnel Cloud, Marshall

When
March 25, 7:15 PM CST
Where
Marshall County, Guntersville
Reported by
Trained Spotter
Coordinates
34.330, -86.250

A wall cloud was reported in Guntersville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyThe tornado archive for Alabama, 2010Warnings in Alabama, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216183, 216187, 216190, 216192, 216195, 216194.